Propofol Infusion Syndrome: An Unusual Case of Lactic Acidosis

October 1, 2008

propofol.jpgCommentary by Bani Chander MD, PGY-3 and Reviewed by Laura Evans MD, NYU Division of Pulmonary and Critical Care Medicine

Case presentation:

The patient is a 26 year-old female with long-standing refractory epilepsy, status post corpus callosotomy, and vagus nerve stimulator placement, who was admitted to the intensive care unit for management of status epilepticus. The patient was initially admitted to the inpatient epilepsy unit and placed on multiple anti-epileptic medications with little response. However, after having more than ninety seizures over the course of 1.5 days, she was transferred to the ICU for treatment with propofol for refractory status epilepticus.

Upon transfer, she was intubated and started on a high dose propofol infusion at 8mg/kg/hr with continuous EEG monitoring with a goal of achieving burst suppression. Burst suppression is an EEG pattern of brief high amplitude EEG activity interspersed with low amplitude activity. Burst suppression may be seen in many pathophysiologic states; in cases of refractory status epilepticus, however, burst suppression is the clinical endpoint to which therapy is titrated.

The patient became hypotensive with the propofol infusion and was started on phenylephrine to maintain blood pressure. Several attempts were made to decrease her propofol dose, but she continued to have prolonged bursts of seizure activity below 8mg/kg/hr. An arterial blood gas was significant for a lactate level of 3.0 mEq/L (previously normal). Over the next few days, the patient had increasing pressor requirements and required the addition of vasopressin. The lactate level peaked at 14.3, and was accompanied by decreasing urine output, a rise in serum creatinine, and a creatine phosphokinase (CPK) level above 5700: a clinical picture consistent with rhabdomyolysis. All chest radiographs, blood, and urine cultures were consistently negative with no clinical signs of infection.

Over the course of the next few days, the patient developed a wide-complex tachycardia with a new left axis deviation, as well as signs and symptoms of cardiac failure including rales on exam and pulmonary edema on chest radiograph. An echocardiogram showed new right and left ventricular hypokinesis with an ejection fraction of 35% (previously 70%). The patient received continuous venous-venous hemodialysis (CVVH) and, in an effort to titrate off the propofol, she was started on a high dose continuous lorazepam infusion. The propofol infusion was weaned within the next two days, with a complete reversal of both renal and cardiac failure and with normalization of arterial lactate and CPK. The patient was ultimately weaned off vasopressors, switched to oral antiepileptic medications with no significant seizure activity on EEG, and discharged home.

Discussion:

Propofol infusion syndrome (PRIS) is a rare and serious side effect in patients exposed to long term, high dose propofol infusions. PRIS should be suspected in any patient on a high dose propofol infusion with a rising lactate in the absence of tissue hypoxemia and other causes of lactic acidosis. The cardinal features of this syndrome include lactic acidosis, acute renal failure, rhabdomyolysis, and cardiac failure. This syndrome was initially recognized only in children, but has become increasingly recognized in adults. The mechanism of PRIS is thought to be secondary to an imbalance between energy demand and utilization which occurs by impairment of mitochondrial oxidative phosphorylation and free fatty acid utilization, ultimately leading to lactic acidosis and muscular necrosis. In animal models, propofol uncouples oxidative phosphorylation and energy production in the mitochondria [1] and inhibits electron flow through the electron transport chain. In addition, cardiac contractility is also reduced as propofol antagonizes beta-adrenergic receptor and calcium channel binding [2-4]

Because this syndrome can be fatal, special attention should be taken to all those exposed to propofol at a rate >5mg/kr/hr for more than 48 hours. If a patient requires sedation for longer than this period, alternative forms of sedation should be explored. In addition, any patient on high dose propofol for more than 24 hours should have close monitoring of both lactic acid, CPKs, and serum creatinine, as a rise in any of these may be the first markers of this potentially fatal syndrome. If the development of PRIS is suspected, the infusion should be titrated off as quickly as possible and hemodialysis should be initiated given the potentially fatal side effects of propofol and its metabolites.

Reviewed by Laura Evans MD, NYU Division of Pulmonary and Critical Care Medicine:

Definitions of status epilepticus vary slightly, but usually refer to prolonged seizure activity or frequent seizures without return to baseline neurologic status between episodes.  Refractory status epilepticus refers to ongoing seizure activity despite first and second line drug therapy.   Status epilepticus is associated with significant morbidity and mortality, most often due to the underlying cause.  Multiple drugs are available to treat status epilepticus (e.g. benzodiazepines, phenytoin (or fosphenytoin), barbiturates, and propofol are the most commonly used) and inhaled general anesthetics such as isoflurane may be used in extremely refractory cases.   Benzodiazepines and phenytoin have traditionally been first line agents for the treatment of status epilepticus, with barbiturates reserved for patients who fail to respond. 

The use of propofol to control refractory status epilepticus has been reported in four small studies which suggest that, compared to other agents, propofol may have equivalent success in terminating status epilepticus, [5-7] and may terminate refractory status epilepticus more quickly than barbiturates.1  Propofol related infusion syndrome is a rare but potentially fatal complication of propofol therapy.  Patients on high doses (>5mg/kg/hr) for greater than 48 hours appear to be at higher risk and should be followed closely[8] .


 


 References:
1- Branca et al, Influence of the anaesthetic 2,6 Di-isopropylphenol on the oxidative phosphorylation of isolated rat liver mitochondria. Biochem Pharmacol 42: 87-90
2- Schenkman et al, Propofol impairment of mitochondrial respiration in isolated perfused guinea pig hearts determined by reflectance spectroscopy. Crit Care Med 28: 172-177
3- Zhou et al, Propofol-induced alterations in myocardial beta adrenoceptor biding and responsiveness. Anesth Analg 89: 604-608.
4- Zhou et al, Modulation of cardiac calcium channels by propofol. Anesthesiology 86: 670-675
5- Rossetti AO et al. Propofol treatment of refractory status epilepticus: a study of 31 episodes. Epilepsia 2004 Jul;45(7):757-63.

6-Stecker MM et al. Treatment of refractory status epilepticus with propofol: clinical and pharmacokinetic findings. Epilepsia 1998 Jan;39(1):18-26.

7-Payne TA, Bleck TP. Status epilepticus. Crit Care Clin 1997 Jan;13(1):17-38.

8-Prasad A, Worrall BB, Bertram EH, Bleck TP. Propofol and midazolam in the treatment of refractory status epilepticus.  Epilepsia 2001 Mar;42(3):380-6.


Bibliography:

1. Intensive Care Med. 2003 Sep;29(9):1417-25.
2. Intensive Care Med. 2004. 2004 (30): 5002.
3. Anaesthesist. 2004 Oct;53(10):1009-22
4. Liolios et al, Anesth Analg 2005; (100):1804-1806
5. Branca et al, Influence of the anaesthetic 2,6 Diisopropylphenol on the oxidative phosphorylation of isolated rat liver mitochondria. Biochem Pharmacol (42): 87-90
6. Schenkman et al, Propofol impairment of mitochondrial respiration in isolated perfused guinea pig hearts determined by reflectance spectroscopy. Crit Care Med (28): 172-177
7. Zhou et al, Propofol-induced alterations in myocardial beta adrenoceptor biding and responsiveness. Anesth Analg (89): 604-608.
8. Zhou et al, Modulation of cardiac calcium channels by propofol. Anesthesiology (86): 670-675.

Leave a Reply

Your email address will not be published. Required fields are marked *

*